Maine, 2008Heavy Snow in Maine, February 26 to 27, 2008
February 26 to 27, 2008 · NWS CAR · 13 events in 13 counties and zones
Intensifying low pressure tracking along the Maine coast brought heavy snow to the region from the afternoon of the 26th through the morning of the 27th. with local totals around 12 inches across northern portions of Piscataquis and Somerset counties.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracking along the Maine coast brought heavy snow to the region from the afternoon of the 26th through the morning of the 27th. Storm total snow accumulations across northern and eastern Maine generally ranged from 6 to 10 inches...with local totals around 12 inches across northern portions of Piscataquis and Somerset counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 26, 3:45 PM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Feb 26, 3:45 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
345 PM EST TUE FEB 26 2008
.SYNOPSIS...
LOW PRESSURE WILL INTENSIFY OFF THE SOUTHERN NEW ENGLAND COAST
THIS EVENING...THEN SLOWLY LIFT NORTHEAST REACHING THE MAINE
COAST WEDNESDAY MORNING AND IN THE VICINITY OF NEWFOUNDLAND
WEDNESDAY EVENING. ARCTIC AIR WILL FOLLOW AS HIGH PRESSURE
BUILDS INTO THE REGION WEDNESDAY NIGHT AND THURSDAY. THE HIGH
WILL CREST OVER THE AREA EARLY FRIDAY. ANOTHER LOW PRESSURE
SYSTEM MAY SPREAD SNOW ACROSS THE REGION DURING THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST RADAR IMAGERY SHOWS LIGHT SNOW CONTINUING TO INCREASE IN
AREAL COVERAGE. EXPECT SNOW ASSOCIATED WITH THE WARM ADVECTION TO
CONTINUE TO INCREASE ACROSS THE REGION BECOMING HEAVY AT TIMES
DOWNEAST THIS EVENING. AS THE LOW CONTINUES TO LIFT NORTHEAST
TOWARD THE REGION EXPECT SNOW TO BECOME HEAVY AT TIMES ACROSS
NORTHERN ZONES AFTER MIDNIGHT. BASED ON CRITICAL THICKNESSES
EXPECT ALL SNOW ACROSS NORTHERN AREAS TONIGHT. ACROSS THE INTERIOR
DOWNEAST AND CENTRAL HIGHLANDS EXPECT SNOW MIXING WITH SLEET AND
FREEZING RAIN LATE TONIGHT. ALONG THE DOWNEAST COAST WARMER AIR
OFF THE ATLANTIC WILL RESULT IN A CHANGE TO ALL RAIN AFTER
MIDNIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
LATEST MODEL GUIDANCE IS SIMILAR TO PREVIOUS RUNS SUGGESTING A DRY
SLOT WILL BRIEFLY MOVE ACROSS DOWNEAST TAPERING OFF PRECIPITATION
THEN THE SURFACE LOW EXITS INTO THE MARITIMES LOWERING THE POPS
FURTHER DURING THE DAY ON WEDNESDAY. FURTHER TO THE NORTH...
FRONTOGENETICAL FORCING (800-600 MB) LIFTING WITHIN THE DEFORMATION
ZONE WILL HOLD ONTO TO ACCUMULATING SNOWFALL THROUGH MUCH OF THE
DAY AND EVEN OVER THE FAR NORTH INTO THE EARLY EVENING HOURS. WILL
KEEP ALL WINTER WEATHER ADVISORY...WINTER STORM WARNINGS AND HEAVY
SNOW WARNING IN PLACE FOR WEDNESDAY.
COLD ARCTIC AIR POURS IN ON BRISK NORTH TO NORTHWEST WINDS IN
ADVANCE OF HIGH PRESSURE BUILDING EAST WEDNESDAY NIGHT INTO
THURSDAY. WILL KEEP SCATTERED SHOWERS CONFINED TO THE NORTHERN AND
UPSLOPE LOCATIONS AND DRY CONDITIONS ELSEWHERE. WITH THE HIGH
CRESTING OVER THE REGION...CONTINUED THE PREVIOUS THEME GOING WELL
BELOW GUIDANCE ON LOW TEMPERATURES WITH FRESH SNOW PACK IN PLACE
FOR THURSDAY NIGHT.
SURFACE HIGH PRESSURE MOVES OFF TO THE EAST ALLOWING CLOUDS TO
INCREASE IN ADVANCE OF THE CLIPPER TYPE SYSTEM APPROACHING LATER
FRIDAY. ANY PRECIPITATION WITH THIS SYSTEM SHOULD ONLY REACH THE
FAR WESTERN ZONES LATE FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE OPERATIONAL RUN OF THE GFS SEEMS TO BE LEANING TOWARD THE GFS
ENSEMBLE/ECMWF WHICH TAKES THE CLIPPER TYPE SYSTEM ACROSS THE
GREAT LAKES AND TRACKS IT TO JUST SOUTH OF THE REGION BEFORE
RECURVING IT THROUGH THE BAY OF FUNDY AND INTO THE MARITIMES
DURING SATURDAY. WILL MAINTAIN LIKELY POPS /AS PER PREVIOUS
FORECAST AND GMOS/ FOR LATER FRIDAY NIGHT AND SATURDAY. AFTER A
DRY COLD DAY SUNDAY...THE NEXT SYSTEM IS EXPECTED TO BRING SOME
WAA OVERRUNNING TYPE PRECIPITATION /INITIALLY/ FOR EARLY NEXT WEEK.
STAYED PRETTY CLOSE TO GMOS GUIDANCE FOR THE LONG RANGE PORTION OF
THE FORECAST.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: WIDESPREAD IFR/LIFR WILL DEVELOP ALL TERMINALS TONIGHT
IN PRECIPITATION/LOWERING CIGS/RESTRICTED VSBYS.
SHORT TERM: WIDESPREAD IFR CONDITIONS ARE EXPECTED AT THE NORTHERN
TAF SITES THROUGH WEDNESDAY WHILE CONDITIONS SLOWLY IMPROVE ACROSS
THE DOWNEAST TAF SITES (KBGR/KBHB) TO MVFR CONDITIONS AS THE
SURFACE LOW LIFTS INTO THE MARITIMES DURING WEDNESDAY. MVFR
CONDITIONS LIKELY AT THE NORTHERN TAF SITES AND GENERALLY VFR FOR
DOWNEAST WEDNESDAY NIGHT AND THURSDAY. VFR CONDITIONS WITH HIGH
PRESSURE IN PLACE THURSDAY INTO FRIDAY...THEN MVFR/IFR CONDITIONS
DEVELOPING WITH SNOW OVERSPREADING THE REGION FRIDAY NIGHT THROUGH
SATURDAY. VFR CONDITIONS RETURN BRIEFLY FOR SUNDAY.
&&
.MARINE...
NEAR TERM: WILL CONTINUE THE GALE WARNING TONIGHT MAINLY FOR
FREQUENT GUSTS TO 35 KT.
SHORT TERM: LOW PRESSURE MOVING ACROSS THE COASTAL WATERS WILL
WEAKEN THE GRADIENT QUICKLY TO SCA CONDITIONS EARLY WEDNESDAY
MORNING. CAA WILL INCREASE ACROSS THE WATERS AS THE SURFACE LOW
LIFTS THROUGH THE MARITIMES LATER WEDNESDAY AND WEDNESDAY NIGHT.
SCA CONDITIONS ARE LIKELY TO REMAIN IN PLACE FOR A COMBINATION OF
WIND/SEAS LATER WEDNESDAY THROUGH WEDNESDAY NIGHT. HIGH PRESSURE
SETTLING ACROSS THE REGION WILL RESULT IN NO HEADLINES FOR LATER
THURSDAY INTO FRIDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 7 PM EST
WEDNESDAY FOR MEZ001>006-010.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 4 PM EST
WEDNESDAY FOR MEZ011-031-032.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM EST
WEDNESDAY FOR MEZ015>017.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 AM EST
WEDNESDAY FOR MEZ029-030.
MARINE...GALE WARNING FROM 9 PM THIS EVENING TO 6 AM EST WEDNESDAY
FOR ANZ050>052.
&&
NEAR TERM...DUDA
SHORT TERM...FITZSIMMONS
LONG TERM...TURNER/LERICOS
AVIATION...DUDA
MARINE...DUDA/FITZSIMMONSHazardous weather outlook, Feb 26, 4:58 AM EST, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
458 AM EST TUE FEB 26 2008
MEZ001>006-010-271000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
458 AM EST TUE FEB 26 2008
...HEAVY SNOW WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY SNOW WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
MEZ011-031-032-271000-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
458 AM EST TUE FEB 26 2008
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
MEZ015>017-271000-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
458 AM EST TUE FEB 26 2008
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12 PM
EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
MEZ029-030-271000-
COASTAL HANCOCK-COASTAL WASHINGTON-
458 AM EST TUE FEB 26 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM
EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
ANZ050>052-271000-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
458 AM EST TUE FEB 26 2008
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOSTER
Heavy Snow, Northern Somerset
- When
- February 26, 9:00 PM EST to February 27, 1:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Northern Piscataquis
- When
- February 26, 9:00 PM EST to February 27, 1:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
Heavy Snow, Northern Penobscot
- When
- February 26, 9:00 PM EST to February 27, 1:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
Heavy Snow, Southeast Aroostook
- When
- February 26, 9:00 PM EST to February 27, 1:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
Heavy Snow, Central Piscataquis
- When
- February 26, 9:00 PM EST to February 27, 7:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Central Penobscot
- When
- February 26, 9:00 PM EST to February 27, 7:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
Heavy Snow, Southern Piscataquis
- When
- February 26, 9:00 PM EST to February 27, 7:00 AM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Northern Washington
- When
- February 26, 9:00 PM EST to February 27, 7:00 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
Heavy Snow, Southern Penobscot
- When
- February 26, 9:00 PM EST to February 27, 4:00 AM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
Heavy Snow, Interior Hancock
- When
- February 26, 9:00 PM EST to February 27, 4:00 AM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
Heavy Snow, Central Washington
- When
- February 26, 9:00 PM EST to February 27, 4:00 AM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
Heavy Snow, Northwest Aroostook
- When
- February 26, 10:00 PM EST to February 27, 1:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 9 inches.
Heavy Snow, Northeast Aroostook
- When
- February 26, 10:00 PM EST to February 27, 1:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 9 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 26, 20084 injured · $26 million · EF3 · 50 events
- Tornadoes and Hail in Alabama, February 26, 20081 death · $2.7 million · EF1 · 21 events
- Lake-Effect Snow and Winter Weather in Indiana, February 26 to 27, 20081 death · 3 events
- Hail and Damaging Winds in Georgia, February 26, 2008$1.1 million · 65 kt wind · 13 events
- Hail and Damaging Wind in Louisiana, February 26, 2008$500,000 · 1 in hail · 3 events
- Winter Storm in Pennsylvania, February 26 to 27, 2008$450,000 · 3 events
- Winter Storm in Vermont, February 26 to 27, 2008$155,000 · 16 events
- Heavy Snow in New York, February 26 to 27, 2008$80,000 · 8 events
- Tornadoes and Hail in Florida, February 26, 20081 injured · EF0 · 38 events
- Hail and Damaging Winds in Alabama, February 26, 2008$54,000 · 55 kt wind · 5 events
- Heavy Snow in New Hampshire, February 26 to 27, 2008$60,000 · 2 events
- Dense Fog in California, February 26 to 29, 2008$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80925, 80926, 80927, 80929, 80931, 80932, 80934, 80938, 80940, 80942, 80943, 80922, 80923.